South Carolina, 2003

Hail in South Carolina, March 6, 2003

March 6, 2003 · NWS CAE · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 5, 3:25 PM EST, 9 hours 11 minutes earlier.

Area forecast discussion, Mar 5, 3:25 PM EST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
325 PM EST WED MAR 5 2003

DISC:  19Z SURFACE ANALYSIS SHOWS WARM FRONT TO OUR SOUTH ACROSS SRN
GA.

SATELLITE AND OBS SHOWS LOTS OF CLOUDS ACROSS THE AREA THIS
AFTERNOON. CLOUDS A BIT THINNER WITH SOME SUN ACROSS THE SRN
PORTIONS OF THE CWA. MODELS STILL DIFFERING ON TIMING AND POTENTIAL
FOR SEVERE WEATHER TONIGHT INTO THURSDAY. ETA/MESO ETA CONTINUE TO
BE SLOWER THAN THE GFS IN PUSHING CDFNT TOWARD THE AREA TOMORROW.
BOTH MODELS SHOW WARM FRONT WILL GRADUALLY MOVE NORTHWARD TONIGHT
AND MOVE ACROSS THE AREA. MODELS SHOW INSTABILITY NOT THAT
IMPRESSIVE LATER TONIGHT INTO EARLY THURSDAY...BUT MODELS DUE SHOW
FAVORABLE RIGHT REAR QUAD OF UPPER JET ACROSS THE AREA BY THURSDAY
AND ALSO STRONG LOW LEVEL JET DEVELOPING ACROSS THE AREA TOWARDS
MORNING. WILL CONTINUE WITH WORDING OF TSRA...WITH SOME POSSIBLE
SEVERE...WITH MAIN THREAT BEING DAMAGING WINDS. SPC STILL HAS
PORTIONS OF THE CWA OUTLOOKED UNDER SLIGHT RISK. COLD FRONT EXPECTED
TO GRADUALLY WORK ITS WAY SOUTH AND EAST THURSDAY NIGHT INTO FRIDAY.
GFS DOES NOT PUSH FRONT AND MOISTURE AS FAR SOUTH AS ETA...THEREFORE
BRINGS IN ANOTHER CHANCE FOR SHOWERS...ESP SOUTH LATE THURSDAY NIGHT
INTO FRIDAY. WILL INTRODUCE A CHANCE FOR SHOWERS DURING THE
PERIOD...ESP ACROSS THE SOUTH. WITH MID/UPPER LEVEL FLOW STILL
REMAINING SW...WOULD NOT BE SURPRISED IN THE FARTHER N GFS. AS FOR
TEMPERATURES THROUGH THE PERIOD WILL STAY CLOSE TO CONSENSUS VALUES
OF THE GUIDANCE AND LOCAL EQUATIONS.

EXTENDED...WITH PATTERN BEING MORE ZONAL THROUGH THE PERIOD AND MOST
OF THE SYSTEMS REMAINING TO OUR N...LOOKS TO BE A DRY WEEKEND
INTO EARLY NEXT WEEK FOR THE EXTENDED. TEMPERATURES WILL BE CLOSE
TO/SLIGHTLY ABOVE NORMAL VALUES THROUGH THE PERIOD. NEXT BEST CHANCE
OF SHOWERS WILL BE ON WEDNESDAY.

FCSTID =   77
CAE   59  73  49  63 /  70  70  30  40
AGS   58  74  49  63 /  70  70  40  50
SSC   59  72  49  63 /  70  70  30  40
OGB   60  73  51  64 /  70  70  40  50

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Mar 5, 5:00 AM EST, 19 hours 36 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS MAY OCCUR TONIGHT. AN AREA OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO MOVE INTO THE OUTLOOK AREA TONIGHT
AHEAD OF A COLD FRONT. STRONG WINDS AND VERY COLD TEMPERATURES IN
THE UPPER LEVELS OF THE ATMOSPHERE MAY HELP CAUSE SOME OF THE
THUNDERSTORMS TO BECOME SEVERE. THUNDERSTORMS WITH WIND GUSTS NEAR
70 MPH AND HAILSTONES NEAR THREE-QUARTERS OF AN INCH MAY OCCUR. THE
LATEST DATA INDICATES THE THREAT OF SEVERE WEATHER WILL BE AFTER
MIDNIGHT TONIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.DAYS TWO THROUGH SEVEN...
A WIND ADVISORY FOR AREA LAKES WILL LIKELY BE NEEDED THURSDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RJL

In the hours before

Special weather statement, Mar 5, 9:49 PM EST, 2 hours 47 minutes before
SCZ018-GAZ040-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
949 PM EST WED MAR 05 2003

AT 945 PM STRONG THUNDERSTORMS WERE CROSSING MCCORMICK COUNTY. THESE
STORMS WILL PRODUCE WIND GUSTS TO 45 MPH ALONG WITH BRIEF HEAVY RAIN.
THE STORMS WERE MOVING NORTHEAST AT 45 MPH AND WILL MOVE OUT OF
MCCORMICK COUNTY BY 1015 PM.

LM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Newberry

When
March 6, 12:36 AM EST to 12:37 AM EST
Where
Newberry County, 6 mi E of Silverstreet
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
34.217, -81.617

Post Office reported 3/4 inch hail occurred east of Silverstreet.

Hail, Lexington

When
March 6, 12:38 AM EST to 12:39 AM EST
Where
Lexington County, Edmund
Measured
0.75 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.867, -81.200

SKYWARN spotter reported 3/4 inch hail at hwys 6 and 302 in Edmund.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5350705, 5350704.